Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 40, NWS Springfield, MO

May 31, 2024Douglas County, Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at May 31, 2024, 8:51 PM CDT for Douglas County, Wright County, Missouri. It was in force for 11 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2024, 8:51 PM CDT (01:51 UTC)
Expired
Jun 1, 2024, 8:00 AM CDT
In force
11 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:15 PM CDTFLASH FLOOD4 E Mansfield, MOMODOT reported water over the roadway on Highway 60 east of Mansfield.
May 31, 10:37 PM CDTFLASH FLOOD4 Wnw Ava, MORoute Y is flooded at Cowskin Creek.
May 31, 10:40 PM CDTFLASH FLOOD2 E Ava, MORoute FF is flooded at Hunter Creek.
May 31, 10:41 PM CDTFLASH FLOOD4 Nnw Brushyknob, MORoute U is flooded at Bryant Creek.
May 31, 11:05 PM CDTRAIN 6.474 Ene Mansfield, MOMesonet station CW2523 Macomb. 24 hour rainfall, with most of that falling in the last 6 hours.
May 31, 11:06 PM CDTRAIN 3.925 Nne Ava, MOMesonet station GW0343 Ava. 24 hour rainfall, with most of that falling in the last 6 hours.
Jun 1, 2:31 AM CDTFLASH FLOOD5 Ssw Manes, MOState Highway E is closed due to flooding at the Gasconade River.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WGUS53 KSGF 010151
FFWSGF
MOC067-229-010745-
/O.NEW.KSGF.FF.W.0040.240601T0151Z-240601T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
851 PM CDT Fri May 31 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Douglas County in southwestern Missouri...
  Southern Wright County in southwestern Missouri...

* Until 245 AM CDT.

* At 851 PM CDT, Doppler radar indicated heavy rain. Between 2 and 4 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1.5 inches are possible in the warned area, especially within 
  Wright County. Flash flooding is already occurring at Hwy AB at 
  Wolf Creek, with flooding at additional low water crossings 
  expected or imminent.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ava, Mansfield, Norwood, Hartville, Dawson, Dogwood and Graff.

This includes the following low water crossings...
  Wolf Creek at Highway AB, Whetstone Creek at Owens Road, Bryant 
  Creek at Highway U, Hunter Creek at Highway FF, Beaver Creek at 
  County Road 524, Cowskin Creek at Highway Y and Beaver Creek at 
  Crewes Ford Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3716 9268 3736 9239 3740 9230 3740 9225
      3717 9225 3691 9264 3692 9291 3703 9290
      3707 9283 3707 9269

FLASH FLOOD...RADAR INDICATED

$$

PC
3 follow-up statements
856 
WGUS53 KSGF 010332
FFWSGF
MOC067-229-011300-
/O.EXT.KSGF.FF.W.0040.000000T0000Z-240601T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1032 PM CDT Fri May 31 2024

The National Weather Service in Springfield has extended the

* Flash Flood Warning for...
  Northwestern Douglas County in southwestern Missouri...
  Southern Wright County in southwestern Missouri...

* Until 800 AM CDT Saturday.

* At 1032 PM CDT, The Missouri Department of Transportation reported 
  flooding across the warned area. Between 2 and 4.5 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ava, Mansfield, Norwood, Hartville, Dawson, Dogwood and Graff.

This includes the following low water crossings...
  Hunter Creek at Highway FF, Cowskin Creek at Highway Y, Beaver 
  Creek at County Road 524, Whetstone Creek at Owens Road, Wolf 
  Creek at Highway AB, Bryant Creek at Highway U and Beaver Creek at 
  Crewes Ford Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3716 9268 3736 9239 3740 9230 3740 9225
      3717 9225 3691 9264 3692 9291 3703 9290
      3707 9283 3707 9269

FLASH FLOOD...OBSERVED

$$

WFO SGF
679 
WGUS73 KSGF 010416
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1116 PM CDT Fri May 31 2024

MOC067-229-011300-
/O.CON.KSGF.FF.W.0040.000000T0000Z-240601T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Wright MO-
1116 PM CDT Fri May 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY FOR 
NORTHWESTERN DOUGLAS AND SOUTHERN WRIGHT COUNTIES...

At 1116 PM CDT, Local law enforcement reported heavy rain across the 
warned area. US Highway 60 was impassable between Mansfield and 
Norwood. MODOT has reported several low water crossings flooded. 
Between 4 and 6.5 inches of rain have fallen. The expected rainfall 
rate is 1 to 2 inches in 1 hour. Additional rainfall amounts of 1 to 
2 inches are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Ava, Mansfield, Norwood, Hartville, Dawson, Dogwood and Graff.

This includes the following low water crossings...
  Bryant Creek at Highway U, Wolf Creek at Highway AB, Beaver Creek 
  at Crewes Ford Road, Hunter Creek at Highway FF, Cowskin Creek at 
  Highway Y, Whetstone Creek at Owens Road and Beaver Creek at 
  County Road 524.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3716 9268 3736 9239 3740 9230 3740 9225
      3717 9225 3691 9264 3692 9291 3703 9290
      3707 9283 3707 9269

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MB
359 
WGUS73 KSGF 010858
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
358 AM CDT Sat Jun 1 2024

MOC067-229-011300-
/O.CON.KSGF.FF.W.0040.000000T0000Z-240601T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Wright MO-
358 AM CDT Sat Jun 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR NORTHWESTERN DOUGLAS AND SOUTHERN WRIGHT COUNTIES...

At 358 AM CDT, Local law enforcement and transportation officials 
reported flooding ongoing with several low water crossings flooded. 
Between 4 and 7 inches of rain have fallen. Additional rainfall 
amounts up to 0.5 inches are possible in the warned area. Flash 
flooding is already occurring, especially in the headwaters area of 
the Gasconade River.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ava, Mansfield, Norwood, Hartville, Dawson, Dogwood and Graff.

This includes the following low water crossings...
  Bryant Creek at Highway U, Wolf Creek at Highway AB, Beaver Creek 
  at Crewes Ford Road, Hunter Creek at Highway FF, Cowskin Creek at 
  Highway Y, Whetstone Creek at Owens Road and Beaver Creek at 
  County Road 524.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3716 9268 3736 9239 3740 9230 3740 9225
      3717 9225 3691 9264 3692 9291 3703 9290
      3707 9283 3707 9269

FLASH FLOOD...OBSERVED

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:39 PM CDT, 2 hours 12 minutes earlier. Its key messages:

  • Widespread showers and a few thunderstorms through tonight. There is a Slight Risk (2 out of 4) of flash flooding with localized rainfall amounts up to 3-4".
  • Warm and muggy summer-like pattern Sunday into midweek with daily chances for showers and thunderstorms.
Area forecast discussion, May 31, 6:39 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
639 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Widespread showers and a few thunderstorms through tonight.
  There is a Slight Risk (2 out of 4) of flash flooding with
  localized rainfall amounts up to 3-4".

- Warm and muggy summer-like pattern Sunday into midweek with
  daily chances for showers and thunderstorms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 236 PM CDT Fri May 31 2024

MCV is currently on the border of SE KS and SW MO and will slowly
continue pushing northeast. Right now, no imminent threat for
flooding is occurring. Though, nuisance flooding could occur
especially near the center of the MCV over in SW MO.
Temperatures across the area have stayed upper 60s to lower 70s
with overcast skies. Tonight, as rain continues to push east,
there is a 20-40% chance of visibilities lower than 3 SM
according to the SREF. Therefore, patchy fog could form in areas
where cloud cover can disperse the quickest (SW MO), thought
confidence is still low at this time. Low temperatures will be
in the lower 60s tonight.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Issued at 236 PM CDT Fri May 31 2024

The long term forecast will continue to feature intermittent rain
chances through the start of next week thanks to a series of mid-
level shortwaves that move through the area. Though, no all day
washouts are expected. As mentioned previously, hot and humid
temperatures are on the way for the start of June with highs in
the mid 80s and dewpoints in the lower 70s. With a moist
airmass in place, pop up thunderstorms will be possible each
day. Model PWAT values of 1.5 to 1.7 inches will be in place
next week which would be just above the 90th percentile for our
area during this time of the year. It'll definitely start to get
that summer feel here in southern Missouri.

As far as how much rain will fall, LPMM for Saturday into Monday has
the bulk of the rain falling over southeastern MO with amounts
topping out near 1 to 2 inches. Southwestern MO has much lower QPF
amounts of less than 0.5 of an inch through the weekend.

Saturday-Sunday: Saturday will end up being a nice day once the
clouds/lingering rain showers clear out. Highs will reach the
lower 80s by the afternoon with mostly clear skies expected.
Saturday night we will see a break in the rain with lows in the
lower 60s. A shortwave moves through northern MO on Sunday and
will bring our next round of showers and thunderstorms. Right
now, not expecting any severe weather to occur, but there could
be a few rumbles of thunder throughout the day. Best chances for
rain will be in the afternoon with a 20-30% west of HWY 65.

Per the previous discussion, CIPS/CSU analogs do have a signal for
potential severe weather to occur over the area Monday/Tuesday. This
most likely is associated with a cold front that will move through
overnight Monday into Tuesday. Still too early to determine exact
hazards and locations that will be affected, more updates to come
later in the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 637 PM CDT Fri May 31 2024

Rain will continue to push east of the TAF sites this evening.
IFR ceilings are expected to return tonight, with fog possible
at KBBG and especially KJLN. Improving conditions will then be
noted through the day Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Titus
Hazardous weather outlook, May 31, 4:00 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
400 PM CDT Fri May 31 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
400 PM CDT Fri May 31 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Widespread showers and a few thunderstorms are moving through the
area tonight. Locally heavy rainfall totals of 3 to 4 inches may
pose a risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A showers and thunderstorms may linger across portions of the
eastern Ozarks on Saturday.

Daily thunderstorm chances continue Sunday into the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

In the hours before

Local storm report, May 31, 7:51 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Springfield MO
751 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Flash Flood      4 SSW Half Way          37.56N 93.28W
05/31/2024                   Polk               MO   Dept of Highways

            Route YY is closed due to flooding of Deer
            Creek.

&&

BIP
Local storm report, May 31, 7:54 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
754 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Flash Flood      1 N Mountain Grove      37.14N 92.26W
05/31/2024                   Wright             MO   Public

            Images via social media depicted water over
            a main road with a car stuck in the middle.
            Storm drains were also overflowing.

&&

BIP
Local storm report, May 31, 8:29 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
829 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Flash Flood      2 NE Goodson            37.72N 93.23W
05/31/2024                   Polk               MO   Dept of Highways

            Route P is closed due to flooding of Lindley
            Creek.

&&

BIP
Local storm report, May 31, 8:31 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
831 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Flash Flood      4 SE Pittsburg          37.79N 93.24W
05/31/2024                   Polk               MO   Dept of Highways

            Route HH is closed due to flooding of
            Ingalis Creek.

&&

BIP
Local storm report, May 31, 8:35 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
835 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Flood            5 NE Mansfield          37.17N 92.53W
05/31/2024                   Wright             MO   Dept of Highways

            Route AB is closed due to flooding of Wolf
            Creek.

&&

BIP
Local storm report, May 31, 8:39 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
839 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Flood            8 NE Winona             37.10N 91.23W
05/31/2024                   Shannon            MO   Dept of Highways

            Route NN is closed due to flooding of Rocky
            Creek.

&&

BIP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:36 PM CDTFlash Flood WarningSGFTexas, Wright3 hr
Jun 1, 12:24 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Polk10 hr
Jun 1, 12:43 AM CDTFlash Flood WarningSGFLaclede, Pulaski, Texas, Webster, Wright8 hr
Jun 1, 1:45 AM CDTRiver Flood WarningSGFPulaski30 hr
Jun 1, 1:45 AM CDTRiver Flood WarningSGFLaclede43 hr
Jun 1, 1:45 AM CDTRiver Flood WarningSGFPhelps3 days
Jun 1, 2:24 AM CDTDense Fog AdvisorySGFBarry, Barton, Jasper, Lawrence, McDonald, Newton6 hr
Jun 1, 7:55 AM CDTAreal Flood WarningSGFDouglas, Laclede, Pulaski, Texas, Webster, Wright12 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.